Illinois, 2022

Dense Fog in Illinois, December 5 to 6, 2022

December 5 to 6, 2022 · NWS PAH · 9 events in 9 counties and zones

Widespread dense fog formed across far southern Illinois, mainly along and southwest of a line from Carbondale to Elizabethtown in Hardin County. The visibility was at or below one-quarter mile at times during the late night and early morning hours.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread dense fog formed across far southern Illinois, mainly along and southwest of a line from Carbondale to Elizabethtown in Hardin County. The visibility was at or below one-quarter mile at times during the late night and early morning hours. The dense fog formed in the vicinity of a warm front that extended from the Ozarks of Missouri to just north of the Ohio River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 5, 4:55 PM CST, 5 hours 5 minutes earlier.

Area forecast discussion, Dec 5, 4:55 PM CST, 5 hours 5 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
455 PM CST Mon Dec 5 2022

.UPDATE...
Issued at 442 PM CST Mon Dec 5 2022

Updated Aviatin discussion for 00Z TAF Issuance.

&&

.SHORT TERM...(Tonight through Thursday)
Issued at 306 PM CST Mon Dec 5 2022

Models show a surface low over the Oklahoma/Texas Panhandles
region, with a frontal boundary extending eastward into the lower
Mississippi valley. They also show another surface low over the
northern Great Lakes region, with a cold front extending southwest
to the low in the Central Plains. As the southern low moves slowly
eastward, the frontal boundary in the lower Mississippi Valley
will continue to lift slowly north, making it as far north as west
Kentucky by Tuesday. This will bring increasing low level
moisture into our region, and we have already seen widespread low
clouds and patchy very light drizzle this morning and early this
afternoon. As the front moves closer tonight, light rain chances
will increase, with rain likely in portions of west Kentucky by
late this evening, with slight chances in our northwest counties.
We could see a few thunderstorms by late tonight closest to the
front in west Kentucky. Our best chances will remain across west
Kentucky through Tuesday morning.

By Tuesday afternoon into Tuesday night, the approach of the cold
front will now be influencing our rain chances, with PoPs in the
high chance category west to categorical in our southeast
counties. We will see better thunderstorm chances during this
time, especially Tuesday afternoon into Tuesday evening across all
but our far northwest counties.

The front is expected to move just south of the PAH forecast area
by midday Wednesday. The front will remain just south of or
draped across southern portions of the PAH fa into Thursday.
Pulses of energy moving along the front will give our best chances
of rain and thunderstorms, and substantial rainfall, during this
period. Pops across our region will be in the likely to
categorical range late Wednesday night through Thursday. Rainfall
amounts for just Wednesday through Thursday will range from around
a half inch north to around 2 inches along the Kentucky/Tennesse
border and extreme southeast Missouri.  Rainfall totals for
tonight through Thursday night are expected to range from around
an inch in portions of southeast Missouri, southern Illinois and
southwest Indiana, to around 3 inches along the Kentucky Tennessee
border. The one caveat is if the front sets up a little farther
north or south, the heaviest rain axis will follow.

After today, temperatures will remain well above normal through
Thursday. Lows will be in the 40s tonight, the middle 40s to 50s
Tuesday night, and in the 40s to around 50 degrees Wednesday
night. Highs Tuesday through Thursday will be in the 50s to middle
60s. The coolest temperatures will be northwest, warmest southeast
each day and night.

.LONG TERM...(Thursday night through Monday)
Issued at 306 PM CST Mon Dec 5 2022

An active pattern will continue in the extended forecast period,
with some dry time in between intervals of rain.

The deterministic medium range model solutions had some differences
in the nature of the surface low/trof approaching the PAH forecast
area Thu night. Through Fri, it should pass through or just north of
our area as the parent mid level low moves through IA and northern
parts of MO/IL/IN (the models tracked the mid level low better).

While PoPs for us will still be high Thu evening, complete with
isolated to scattered tstms in western KY and southern parts of
southeastern MO, the trend will be to decrease as the night goes on,
as the surface feature moves west-to-east somewhere near or through
our region and a warm front likely completes its northward trip
through the region. Surface winds 10 to 15 mph are forecast to start
out westerly near daybreak Fri, veering gradually to the north and
diminishing Fri night.

Model consensus suggests that rain is not expected to return until
after daybreak Sat under quasi-zonal flow aloft, and it's a limited
probability mainly west of the MS River. Some semblance of a large
scale trof out in the western CONUS should form later in the weekend
and Mon, and eventually move this way. There may be enough low level
cold air for a light wintry mix north of IL highway 13 in the early
hours of Sun.

The NBM indicated an overall increasing trend for widespread rain
toward the end of the extended forecast period, especially Mon.
Expect relatively mild temps for this time of year.

&&

.AVIATION...
Issued at 455 PM CST Mon Dec 5 2022

Rain chances gradually increase over the course of the package, as
a warm front lifts north toward our area tonight-tmrw. Along/ahead
of the front, LIFR/IFR bases and MVFR/IFR vsbys in -DZ/BR will
hang tough as we remain socked in for the bulk of the night. The
lift of the front and daytime warming allows some minor
improvement toward the back end of the forecast, but also yields a
chance of thunder and persists in lingering restricted flight
conditions.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&
Hazardous weather outlook, Dec 5, 5:44 PM CST, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
544 PM CST Mon Dec 5 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-062345-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
544 PM CST Mon Dec 5 2022 /644 PM EST Mon Dec 5 2022/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Patchy fog will cause locally poor visibility tonight, as low as
one half mile in spots.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible mainly south of the Ohio River Tuesday,
and across most of the region Tuesday night. Severe storms are not
expected.

While the probability for widespread hazardous weather is low,
locally heavy rain and some thunderstorm activity cannot be ruled
out in the Wednesday through Thursday night time frame.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MY/RST/DB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 dense fog. Local standard time, as filed.

Dense Fog, Alexander

When
December 5, 10:00 PM CST to December 6, 9:00 AM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Dense Fog, Pulaski

When
December 5, 10:00 PM CST to December 6, 9:00 AM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Dense Fog, Massac

When
December 5, 10:00 PM CST to December 6, 9:00 AM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Dense Fog, Union

When
December 5, 10:00 PM CST to December 6, 9:00 AM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Dense Fog, Johnson

When
December 5, 10:00 PM CST to December 6, 9:00 AM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Dense Fog, Pope

When
December 5, 10:00 PM CST to December 6, 9:00 AM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Dense Fog, Hardin

When
December 5, 10:00 PM CST to December 6, 9:00 AM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Dense Fog, Jackson

When
December 5, 10:00 PM CST to December 6, 9:00 AM CST
Where
Jackson forecast zone
Reported by
AWOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Dense Fog, Perry

When
December 5, 10:00 PM CST to December 6, 9:00 AM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1065329, 1065330, 1065331, 1065332, 1065333, 1065334, 1065335, 1065336, 1065337.